Postural tachycardia syndrome (PoTS) is a group of disorders where symptoms arise from abnormal autonomic response to the upright position. On becoming upright, people with PoTS develop tachycardia and symptoms of orthostatic intolerance. It is frequently missed or misdiagnosed, and may be primary or secondary in origin.
The prevalence of PoTS in the UK is essentially unknown. It is a diagnosis which is thought to be missed frequently. It is five times as common in women as it is in men. It can occur at any age but is most common between the ages of 15 and 50.
The normal response to standing up is peripheral vasoconstriction and an increase in heart rate of up to 20 beats per minute. In PoTS, peripheral vasoconstriction is thought to be reduced, resulting in venous pooling, hypovolaemia and reduced venous return to the heart. Blood pressure is typically maintained. The cause of PoTS is unknown but is likely to be heterogeneous.
PoTS often starts abruptly and has been known to occur following pregnancy, surgery, immunisation, viral infection, sepsis and trauma. An autoimmune element has been proposed in these cases. There is also a developmental form of PoTS, affecting teenagers around the age of 14. Symptoms begin gradually and most resolve fully in time. A genetic defect has been identified in certain cases, known as hyperadrenergic PoTS. People with this type of PoTS have symptoms associated with high adrenaline (epinephrine) levels in addition to orthostatic intolerance, and the condition tends to run in families.
- Association with autonomic neuropathy - for example, in people with:
- Diabetes mellitus.
- Hypermobility syndromes.
- Sjogren's syndrome.
- Systemic lupus erythematosus (SLE).
- Deconditioning after prolonged bed rest.
- Heavy metal poisoning.
- Strong association with chronic fatigue syndrome.
There is great variety in the symptoms which may be experienced and in the degree of severity. They are usually prompted or exacerbated by standing or sitting, or long periods of standing or sitting. Symptoms may also be exacerbated by exertion, heat, alcohol or eating. Possible symptoms include:
- Dizziness or light-headedness.
- Syncope or pre-syncope.
- Weakness, poor exercise tolerance or fatigue.
- Sleep disturbance.
- Shortness of breath.
- Chest pain.
- Blurred vision.
- Poor concentration or memory.
- Neck and shoulder pain.
The most common symptoms are light-headedness, palpitations, pre-syncope and weakness.
- Pulse: the diagnostic feature is a sustained increase in pulse rate on standing.
- Blood pressure: usually normal or increased.
- Peripheral circulation: there is often a dark red-blue discolouration of the lower extremities on standing and the feet are cold. This is called dependent acrocyanosis.
- Stand test or table tilt test: for the stand test, which can be done in primary care, pulse and BP are measured supine, then after standing for 2, 5 and 10 minutes. For the table tilt test, after resting, the person is tilted up by 60° for 45 minutes.
- Sustained rise in heart rate of ≥30 beats per minute within 10 minutes of standing or on tilt test in the absence of orthostatic hypotension. (Increment of 40 beats per minute for those aged 12-19. Criteria may not be applicable for those with a low resting heart rate).
- Standing heart rate is often >120 beats per minute.
- As well as orthostatic tachycardia, there may be symptoms of cerebral hypoperfusion and autonomic overactivity which are relieved by lying down.
Investigations are aimed at excluding the differential diagnoses (see below) and secondary causes. They may therefore include:
- Blood tests:
- Catecholamines (checked in supine and upright positions).
- 24-hour ECG and 24-hour BP monitoring.
- Electroencephalogram (EEG).
- Head up tilt (HUT) test as described above.
- Inappropriate tachycardia syndrome (the heart rate increases in a way which is out of proportion to physical needs but not affected by posture).
- Chronic fatigue syndrome.
- Orthostatic hypotension (similar symptoms but BP lower on standing).
- Phaeochromocytoma (similar symptoms but distinguish from PoTS by measurement of plasma or urinary catecholamines).
- Cardiac arrhythmias.
- Side-effects of medication such as vasodilators, beta agonists and diuretics.
Review of medication
Where possible, stop any medication which may be causing or contributing to symptoms. This includes :
- Calcium-channel blockers
- Angiotensin-converting enzyme (ACE) inhibitors.
- Tricyclic antidepressants.
- Monoamine-oxidase inhibitors.
- Phosphodiesterase-5 inhibitors.
Refer ideally to a physician with a special interest in PoTS. This will usually be a specialist cardiologist, a syncope clinic or an autonomic neurovascular clinic.
In secondary care, like primary care, there may be lack of awareness regarding PoTS. Websites of the patient support groups PoTS UK and STARS list doctors with a special interest in this condition.[6, 7]
- Increase fluid intake (2-2.5 litres per day).
- Increase salt intake (3-5 g per day). (Not for the hyperadrenergic form.)
- Raise the head of bed.
- Exercises for the lower legs to improve muscle strength and pump action. Exercise programmes must be graduated.
- Compression stockings.
- Changing eating patterns - for example, eating smaller meals more frequently.
- Avoidance of alcohol and other trigger factors (such as heat or sitting still for long periods of time).
- Psychological support or cognitive behavioural therapy (CBT) may be required.
No medication is licensed for PoTS and pharmacological therapy should always be initiated by a specialist.
Options which have been used for PoTS include:
- Fludrocortisone (causes salt and water retention and sensitises alpha-adrenergic receptors).
- Selective serotonin reuptake inhibitor (SSRI) or a serotonin and noradrenaline (norepinephrine) reuptake inhibitor (SNRI) (stimulates the standing vasoconstriction reflex).
- Pyridostigmine (improves neural transmission).
- Erythropoietin (causes volume expansion and vasoconstriction. Use is dependent on haematocrit levels).
- Sodium chloride infusions.
- Vasoconstrictors such as octreotide, midodrine, ergotamine and methylphenidate.
- Clonidine (reduces sympathetic nervous system tone - hyperadrenergic form only).
- Ivabradine (sinus node blocker).
- Methyldopa (false neurotransmitter).
- Beta-blockers are occasionally helpful, although often make symptoms worse. Labetalol may be an option because it is a combined beta/alpha 1 blocker.
Prognosis depends on the type and underlying cause. It is better in younger people. 80% of developmental PoTS symptoms resolve within a few years. Those cases which follow viral infections tend to resolve spontaneously within a few years. 90% respond to some form of treatment. PoTS may cause significant reduction in quality of life and may lead to anxiety and depression. Severe orthostatic intolerance may lead to people being bed-bound or wheelchair-dependent. Life expectancy is not thought to be affected.
Further reading and references
; Diagnosis and management of postural orthostatic tachycardia syndrome: A brief review. J Geriatr Cardiol. 2012 Mar9(1):61-7. doi: 10.3724/SP.J.1263.2012.00061.
; Postural tachycardia syndrome (POTS). Circulation. 2013 Jun 11127(23):2336-42. doi: 10.1161/CIRCULATIONAHA.112.144501.
; Postural tachycardia syndrome (POTS). J Cardiovasc Electrophysiol. 2009 Mar20(3):352-8. doi: 10.1111/j.1540-8167.2008.01407.x. Epub 2009 Jan 16.
; Postural Orthostatic Tachycardia Syndrome (POTS): Evaluation and Management. BJMP 20125(4):a540
; Postural Orthostatic Tachycardia Syndrome (POTS) UK
; Br J Cardiol. 2010 Feb17:36-9
; Postural tachycardia syndrome: multiple symptoms, but easily missed. Br J Gen Pract. 2012 Jun62(599):286-7. doi: 10.3399/bjgp12X648963.
; Consensus statement on the definition of orthostatic hypotension, neurally mediated syncope and the postural tachycardia syndrome. Clin Auton Res. 2011 Apr21(2):69-72. doi: 10.1007/s10286-011-0119-5.
; Postural tachycardia syndrome: a heterogeneous and multifactorial disorder. Mayo Clin Proc. 2012 Dec87(12):1214-25. doi: 10.1016/j.mayocp.2012.08.013. Epub 2012 Nov 1.
; Postural Orthostatic Tachycardia Syndrome (POTS) UK
; Syncope Trust and Reflex Anoxic Seizures
I've found several forums where there have been posts from people experiencing this disconcerting feeling of an internal quivering or vibration but none of them are current, so I wanted to see if...Sally4Edgar
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.